Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice
Posted in: Hypothyroidism.

Hypothyroidism, on meds but still have symptoms

From: Hannah244 - 24 weeks 5 days ago

I've been on treatment for my underactive thyroid for around 5 years. I'm now on 100mg of levothyroxine and in all honesty I feel no difference now if I'm taking it or if I'm not taking it. I feel exhausted all the time, to the point I feel so tired that I get dreadful headaches and my face swells slightly. My doctors do not request regular blood tests, I have to ask for them myself. For around a month I've been really stressing the point to my doctor that I feel awful, so I asked for another blood test. My levels came back fine and therefore the doctor was basically saying my levels were fine and therefore that's that. I ended up in a doctors appointment crying as the doctor actually said the words 'you're only young, you'll feel fine a few days' which is so far from the reality of what I'm feeling. The doctor seemed like they didn't really know what to suggest and ended up suggesting I had blood tests for iron levels, diabetes, inflammation, and celiac. All these tests have come back fine, except the one for inflammation which I've got to have repeated in a months time. I've asked for my cortisol levels to be checked, which at first the doctor had never heard of, and after she researched it she said I could have a blood test, however I'd rather a saliva one as that's more accurate but they won't do it. The doctor just doesn't seem to understand and is treating me like I'm mad, continually asking if I'm stressed or depressed, which I know I'm neither of those. It's as if she thinks because these tests are coming back fine then it means I am fine.
Has anyone else had a similar experience? If so could you please give me some advise on what to do as at this point I feel like it's me whose having to suggest things to the doctor, instead of them trying to figure it out too.
Thank you in advance for any responses.

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

Hi Hannah, I found this website today. I've been taking levothyroxin, 88mcg for several years after unexplained and persistent leg pain sent me to an endocrinologist. Despite hardly ever feeling symptom free I also have annual tests that show "good" levels. Last summer I switched to a natural thyroid hormone under my doc's care. Big mistake! The dosage was a guess and the effects caused me swell, tremble, cry, snap at people, be really fatigued, experience lots of leg pain, you name it. I went back to the Levo.
Two weeks ago I thought I'd Increase my dosage because I wasn't feeling at all myself, gaining a tummy, feeling really overheated, having to kind of fake being happy. Well that was another mistake. It seems to me that my hormone levels are not constant or consistent. I think increasing the dosage caused the night sweats and the general feeling of grouchiness that appeared because I have experienced those symptoms at various times in the past, including when I tried the other med. So I am guessing my body didn't need more hormone but less at that moment in time. I would like to try taking a lower dosage, I have no idea how much to try. My GP suggested it's a hit and miss, trial and error to get my dosage right. I am going to try to cut my pill in quarters and take 3 quarters tomorrow. Wish me luck!
Truthfully I dread what may happen taking less. If it does help, when should I increase the dosage again? You are not mad, pesty or inexperienced, I can see myself in all you describe. The symptoms we have are sneaky and hard to manage because they change all the time. I'm sure you have a life you'd like to get on with too! I do lots of little things to cope, it's hard to fall asleep so, don't laugh, I listen to HP books on cd to fall asleep, I can focus on that and my mind calms. I take Tylenol pm because if I awake during the night I can fall back asleep. I walk often, used to do workout, tsk tsk, try to stay at a good weight and I love to cook so I am able to eat well.
Another thing I just learned recently is to not only wait a half hour to eat breakfast after taking my pill but, to also wait 4 hours to take any vitamins! I never knew that.
Hang in there, LG, life is good!

SHOW MAIN MENU
SHOW SUB MENU